MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. TSS HEAD CUTTING TEMPLATE ROD. 2.5; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. TSS HEAD CUTTING TEMPLATE ROD. 2.5; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number ROD-0923-040-001
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a shoulder surgery, the threaded tip of a tss head cutting template rod.2.5 broke off while trying to screw it into the inserter/impactor.The procedure was completed, without delay, using the same device.Patient was not harmed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the product has not been received at the aus site for evaluation and photographs were not provided, so the complaint could not be confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.Complaint history review: the complaint history review identified similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.As the device has not been received for evaluation, a definitive root cause could not be determined.The complaint indicates that there was no injury to the patient and no delay during surgery.A determination of whether the device might have contributed to the reported event could not be made as the device has not been received for evaluation.As the product lot number was not reported, a determination of whether the device met manufacturing specifications upon release for distribution could not be made.The version rod is a reusable instrument expected to be used across multiple surgeries.The threaded tip of the version rod is screwed into ports on the head of the rss reamer guide body inserter/extractor (ins-0961-049-01), then the version rod is manipulated to rotate the inserter/extractor.Potential causes for the reported instrument breakage include incorrect surgical technique and normal wear and tear.According to similar previous investigations, the rod may have been broken by inadvertently striking with the mallet due to its proximity to the striking surface.Alternatively, tensile overload applied while engaging the rod may have contributed to this failure.Finally, the failure may be the result of wear on the instrument due to normal use as the instrument is reusable.Based on this investigation, the need for corrective action is not indicated as no non-conformances or manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the threaded tip of the tss head cutting template rod.2.5 was broken off.Visual evaluation identified a clean break at the threaded tip, but a definitive root cause could not be made.This device is a reusable instrument expected to be used across multiple surgeries.It is likely that the device contributed to the event due to wear from normal use.According to similar previous investigations, the rod may have been broken by inadvertently striking with the mallet due to its proximity to the striking surface.Alternatively, tensile overload applied while engaging the rod may have contributed to this failure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TSS HEAD CUTTING TEMPLATE ROD. 2.5
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15537892
Report Number3002788818-2022-00065
Device Sequence Number6243342
Product Code LXH
UDI-Device Identifier10381780247302
UDI-Public10381780247302
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberROD-0923-040-001
Device Catalogue NumberROD-0923-040-001
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2022
Supplement Date Received by Manufacturer11/02/2022
11/09/2023
Initial Report FDA Received Date10/04/2022
Supplement Report FDA Received Date11/07/2022
11/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown